Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS Binghamton, NY

September 29, 2005Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 29, 2005, 6:17 AM EDT for Steuben County, New York. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2005, 6:17 AM EDT (10:17 UTC)
Expired
Sep 29, 2005, 7:30 AM EDT
In force
73 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 112 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 4:15 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2005-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2005-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 291018
SVRBGM
NYC101-291130-
/O.NEW.KBGM.SV.W.0151.050929T1017Z-050929T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
617 AM EDT THU SEP 29 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 730 AM EDT

* AT 614 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A   
  LINE EXTENDING FROM 13 MILES NORTHWEST OF WELLSVILLE TO 30 MILES   
  SOUTH OF OLEAN...AND MOVING NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ARKPORT AT 635 AM EDT
  SOUTH DANSVILLE AND HORNELL AT 640 AM EDT
  HASKINVILLE AND CANISTEO AT 645 AM EDT
  COHOCTON AND HOWARD AT 650 AM EDT
  AVOCA AT 655 AM EDT
  WEST CAMERON AND TROUPSBURG AT 700 AM EDT
  WOODHULL AND RHEIMS AT 705 AM EDT
  URBANA AND THURSTON AT 710 AM EDT

GUSTS TO 70 MPH ARE POSSIBLE WITH THIS LINE OF THUNDERSTORMS.

LAT...LON 4246 7772 4258 7730 4258 7715 4251 7715
      4249 7711 4228 7710 4226 7708 4200 7723
      4200 7775

$$

PADAVONA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:35 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 29, 4:35 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 AM EDT THU SEP 29 2005

.SHORT TERM (THU-FRI)...
UPDATE -
CONVECTIVE LINE APPROACHING WESTERN CWA CURRENTLY PRODUCING NEAR
SEVERE CRITERIA GUSTS AS IT MIXES DOWN 60+KT LLJ. SVR WATCH BEING
ISSUED FOR MORNING HOURS.

PVS DISCUSSION -
POTENT DIGGING TROF DIVING INTO OHIO VALLEY ATTM WITH ATTENDANT SFC
BASED COLD FRONT SPREADING A LARGE AREA OF SHOWERS TOWARD WESTERN
LAKE ONTARIO. ALSO IN PLACE IS RATHER VIGOROUS LLJ AND STRONG ISO
COUPLET.

FROPA INTO OUR FA APPEARS LIKE IT WILL BE 14-15Z IN FINGER LAKES
THROUGH CENTRAL SO TIER. MUCH COOLER AIR IS BEHIND FRONT AND THIS
WILL KEEP TEMPS FROM RISING MUCH...IF AT ALL...THIS AFTERNOON. THE
COUPLET TRACKS OVER THE NORTHERN FINGER LAKES INTO SOUTHERN QUEBEC.
IT APPEARS FROM THIS TRACK THE HIGHEST WINDS WILL BE NORTH OF OUR
REGION. HOWEVER WE WILL BE ON FRINGE OVER CURRENT ADVSY AREA WHERE
WINDS MAY BE SUSTAINED OVER 30 KTS AT TIMES...WITH HIGHER GUSTS
EXPECTED. THIS AREA IS ALSO MORE FAVORABLE GIVEN LACK OF FRICTION.

OTHER CONCERN IS COLD TEMPS OVERNIGHT. WE SHOULD CLEAR OUT WITH
LIGHT WINDS AFTER 6Z. OBSERVABLE AIRMASS UPSTREAM AGREES WITH MOS
GUIDANCE TO SUPPORT TEMPS IN MID 30S IN VALLEYS WITH A FEW COLDER
SPOTS LIKELY. THIS JUSTIFIES ISSUANCE OF FROST ADVSY. WILL HOLD OFF
OVER WYOMING VALLEY WHERE TEMPS WILL BE A LITTLE MILDER...AND ALSO
OVER THE NEAR LAKE COUNTIES. THIS AREA WILL BE PRONE TO LAKE EFFECT
-RW OVERNIGHT, KEEPING TEMPS FROM FALLING TOO FAR.

FRIDAY LOOKING LIKE A NICE DAY AS ATMOSPHERE DRIES OUT SIGNIFICANTLY
BY MID MORNING. FORECASTING A MOSTLY SUNNY AFTERNOON THOUGH TEMPS
WILL BE MUCH COOLER THAN RECENT MAXES. RIDGE BEGINS TO BUILD FOR THE
WEEKEND. DJP

&&

.LONG TERM (FRI NIGHT - WED)...

TRANQUIL LONG TERM PD AS SFC HIPRES AND RDDG ALOFT BLD INTO THE ARE
AND REMAIN IN CNTRL. H5 HGTS BLD ABV 591 DM SUNDAY WHILE H8 TEMPS
RCH 14C OR BETTER. THIS WILL BRING TEMPS ABV NRML SUNDAY AND REMAIN
SO THRU THE PD. SHRT WV APRCHS FOR THE FIRST PART OF THE
WORKWEEK...BUT RDGG HOLDS FAST AND PUSHES ENERGY AND WEAK PCPN NORTH
OF THE FCST AREA. FLWD HPC GUID CLOSELY FOR TEMPS HWVR LTR MODEL
RUNS SHOW TEMPS MAY BE EVEN WRMR THAN CRNTLY FCST. DGM.

&&

.AVIATION (29/06Z TO 30/06Z)...
DURING THE EARLY MORNING HOURS A MID DECK WILL SPREAD ACROSS THE
AREA WITH SOUTHERLY WINDS INCREASING TO 12-18 KTS SUSTAINED WITH
GUSTS TO 25-30 KTS. A STRONG COLD FRONT WILL CROSS THE REGION BTW
14-16Z IN CENTRAL NEW YORK AND AROUND 17Z AT AVP. A 3 TO 4 HOUR
PERIOD OF LIGHT RAIN IS EXPECTED WITH THE FRONT WITH OCCASIONAL
MVFR CONDITIONS DUE TO VSBY/CIG RESTRICTIONS. POST FRONTAL THROUGH
MID AFTERNOON, NW WINDS WILL INCREASE TO 15-25 KTS SUSTAINED WITH
GUSTS TO 30-35 KTS. CIGS BEHIND FRONT WILL GENERALLY RANGE IN THE
MVFR CATEGORY WITH IMPROVEMENT TO VFR LATE THIS AFTERNOON. BY 23Z,
WINDS WILL DIMINISH TO AROUND 10 KNOTS WITH VFR CONDITIONS IN
SCATTERED CLOUDS AT 4K FT.     RRM

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...WIND ADVISORY LATE TNGT INTO THURSDAY FINGER LAKES/WRN MOHAWK
      VLY AND SRN TUGHILL PLATEAU.
      FROST ADVISORY OVERNIGHT FOR ALL COUNTIES EXCEPT YATES,
      SENECA, S CAYUGA, ONONDAGA.
      SEVERE THUNDERSTORM WATCH UNTIL 13Z FOR CAYUGA, SENECA,
      ONONDAGA, SCHUYLER, YATES, CHEMUNG, TIOGA, TOMPKINS, STEUBEN.
.PA...FROST ADVISORY OVERNIGHT FOR BRADFORD, WYOMING, SUSQUEHANNA, N
      WAYNE.
      SEVERE THUNDERSTORM WATCH UNTIL 13Z FOR BRADFORD COUNTY.
Hazardous weather outlook, Sep 29, 4:36 AM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
436 AM EDT THU SEP 29 2005

NYZ015>018-300715-
ONONDAGA NY-SENECA NY-SOUTHERN CAYUGA NY-YATES NY-
436 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THIS MORNING.

A WIND ADVISORY IS IN EFFECT TODAY. GUSTY WINDS WILL CONTINUE
THROUGH THE AFTERNOON HOURS BEFORE TAPERING OFF TOWARD EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NEEDED THIS MORNING.

NYZ009-036-037-300715-
MADISON NY-NORTHERN ONEIDA NY-SOUTHERN ONEIDA NY-
436 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A WIND ADVISORY IS IN EFFECT TODAY. GUSTY WINDS WILL CONTINUE
THROUGH THE AFTERNOON HOURS BEFORE TAPERING OFF TOWARD EVENING. A
FROST ADVISORY IS IN EFFECT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-300715-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
NORTHERN WAYNE PA-OTSEGO NY-SCHUYLER NY-STEUBEN NY-SULLIVAN NY-
SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WYOMING PA-
436 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THIS MORNING FOR BRADFORD,
CHEMUNG, SCHUYLER, STEUBEN, TOMPKINS, AND TIOGA COUNTIES.

GUSTY WINDS WILL CONTINUE THROUGH THE AFTERNOON HOURS BEFORE TAPERING
OFF TOWARD EVENING. A FROST ADVISORY IS IN EFFECT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NEEDED THIS MORNING OVER THE WATCH AREA.

PAZ044-047-048-072-300715-
LACKAWANNA PA-LUZERNE PA-PIKE PA-SOUTHERN WAYNE PA-
436 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
GUSTY WINDS WILL CONTINUE THROUGH THE AFTERNOON HOURS BEFORE TAPERING
OFF TOWARD EVENING. ISOLATED FROST IS POSSIBLE FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

DJP

In the hours before

Special weather statement, Sep 29, 4:21 AM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 AM EDT THU SEP 29 2005

NYZ015>018-022>025-055-PAZ038-291200-
BRADFORD-CHEMUNG-ONONDAGA-SCHUYLER-SENECA-SOUTHERN CAYUGA-STEUBEN-
TIOGA-TOMPKINS-YATES-
421 AM EDT THU SEP 29 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
824 IN EFFECT UNTIL 9 AM EDT FOR THE FOLLOWING AREAS...

IN NEW YORK THIS WATCH INCLUDES 9 COUNTIES

IN CENTRAL NEW YORK

CAYUGA                CHEMUNG               ONONDAGA
SCHUYLER              SENECA                STEUBEN
TIOGA                 TOMPKINS              YATES

IN PENNSYLVANIA THIS WATCH INCLUDES 1 COUNTY

IN NORTHEAST PENNSYLVANIA

BRADFORD

THIS INCLUDES THE CITIES OF...AUBURN...CORNING...ELMIRA...
HORNELL...ITHACA...OWEGO...PENN YAN...SAYRE...SENECA FALLS...
SYRACUSE...TOWANDA AND WATKINS GLEN.

RRM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 3:06 AM EDTFrost AdvisoryBGMBroome, Chemung, Chenango, Cortland, Delaware, Madison and 8 more31 hr
Sep 29, 6:40 AM EDTSevere Thunderstorm WarningBGMYates50 min
Sep 29, 7:06 AM EDTSevere Thunderstorm WarningBGMChemung, Schuyler54 min
Sep 29, 7:11 AM EDTSevere Thunderstorm WarningBGMCayuga, Seneca64 min
Sep 29, 7:17 AM EDTSevere Thunderstorm WarningBGMTioga, Tompkins58 min
Sep 29, 7:21 AM EDTSevere Thunderstorm WarningBGMOnondaga54 min
Sep 29, 7:46 AM EDTSevere Thunderstorm WarningBGMCortland44 min
Sep 29, 7:57 AM EDTSevere Thunderstorm WarningBGMBroome63 min
Sep 29, 8:09 AM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida66 min
Sep 29, 8:16 AM EDTSevere Thunderstorm WarningBGMTioga14 min
Sep 29, 9:26 AM EDTSevere Thunderstorm WarningBGMMadison, Oneida19 min
Sep 29, 9:27 AM EDTSevere Thunderstorm WarningBGMDelaware, Otsego63 min
Sep 29, 10:09 AM EDTSevere Thunderstorm WarningBGMSullivan51 min
Sep 29, 10:29 AM EDTSevere Thunderstorm WarningBGMDelaware31 min
Sep 29, 10:54 AM EDTSevere Thunderstorm WarningBGMSullivan21 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.